An insulin pump checks blood sugar
High values under pump therapy
"The kinked tube and a small dried blood stain on Lucas's skin confirmed the suspicion that the insulin supply had been interrupted. The insulin correction was consequently ineffective." - This is what Michael Denkinger reported in 2014 in his column "Lucas Welt". For a long time Lucas hadn't noticed the kinked catheter. Dr. Nicolin Datz.
Insulin pump therapy is now a very widespread and successful form of therapy in the treatment of type 1 diabetes in children and adolescents.
Children under 5 years of age are treated with an insulin pump right from the start, as the pump is considered the safest and best form of therapy in this age group. Older children and adolescents are placed on insulin pump therapy when it is medically appropriate (indicated). The current data on diabetes therapy in Germany show that 48 percent of children and adolescents under the age of 18 are provided with an insulin pump.
But even during insulin pump therapy, blood sugar fluctuations with too low or too high blood sugar levels can occur, which - if they are not recognized and treated in good time - can lead to an acute derailment of the metabolic situation.
In this episode of our "Good School" training series, I would like to explain how high blood sugar levels occur during insulin pump therapy and how to deal with them.
What are the reasons for values that are too high?
Blood sugar always rises when the body either gets too little insulin or too many carbohydrates have been supplied.
Why can this also happen when insulin is supplied via a pump? And what tips help to avoid or remedy this? The causes of high blood sugar levels can be divided into:
1. Problems with insulin delivery
- Catheter slipped out.
- Catheter is leaking.
- Catheter is kinked.
- Connection between catheter and pump is disrupted.
2. Situation with increased insulin requirement
- Medication (cortisone therapy)
3. Altered insulin action
- The puncture site is inflamed.
- There is blood at the injection site.
- Catheter has been in place too long.
- Insulin can no longer be stored (e.g. at very high or very low temperatures).
- Lipomas developed.
4. Incorrect programming of the insulin pump
- Basal rate is not set correctly (e.g. when reprogramming).
- Time is programmed incorrectly.
- Bolus Expert (bolus calculator) is not set correctly.
High values - what to do?
What should be done if high values are measured that are difficult or impossible to lower through repeated bolus and correction applications?
The Center for Pediatric and Adolescent Medicine "Auf der Bult" (Hanover) has developed a scheme for the specific handling of high blood sugar values in pump therapy, which is intended to help children and parents to treat high values as early as possible and thus prevent acute metabolic disorders : If a blood sugar level of 250 mg / dl (13.9 mmol / l) is exceeded, it is essential to determine whether there is ketone in the blood or acetone in the urine. If the ketone is negative, the blood sugar level can easily be corrected two hours after the last bolus according to the insulin schedule.
However, if ketone or acetone can be detected, the high blood sugar level should be corrected immediately but after the catheter and injection site have been checked. If after an hour the blood sugar level has dropped and ketone or acetone are negative, the problem has already been resolved.
If ketone or acetone is still detectable after one hour and / or the blood sugar level is still above 250 mg / dl (13.9 mmol / l), corrective insulin should be administered with a pen or syringe and the catheter should be changed. If the blood sugar still does not decrease below this level, you should contact the diabetes center (see diagram).
The search for the causes
When looking for the causes of excessively high values, the following points should be checked:
1. Check the catheter
Catheter torn off, disrupted connection between catheter and pump, catheter kinked?
Solution: Reinstall catheter.
2. Check insulin requirements
Is the child sick? Does it have a fever? Are you giving drugs that increase blood sugar?
Solution: Basal rate in the event of illness - as recommended by the diabetes team - e.g. B. Increase by 20 percent.
3. Check puncture sites
Are there lipomas? (If the same catheter sites are used over and over again, the subcutaneous fatty tissue can increase (lipoma). The tissue formed in this way is connective tissue that does not absorb the insulin as well. The consequence: the insulin cannot work as well.)
Solution: If the catheter is in a thickened area, relocate the catheter on a non-thickened area of skin.
4. Check pump settings
- Have the pump settings been changed? Has the basal rate been programmed correctly?
Solution: The setting of the basal rate should be checked using the current insulin plan and corrected if there are any deviations.
- Is the time correct? Was there a time change that resulted in an incorrect time setting? Are the settings of the Bolus Expert (bolus calculator) correct?
Solution: Check settings. When checking, particular attention should be paid to the time of active insulin, correction factors and target blood sugar values.
When the increase in values is chronic
The problems mentioned usually lead to an acute increase in blood sugar levels. If there is a permanent increase in blood sugar levels over several weeks, this is called a chronic increase in blood sugar levels.
Here, too, you should first look for the problems described. If the cause of the chronic increase cannot be clarified in this way, the settings of the insulin therapy should be checked as a whole. The KE factors, the correction factors or the basal rate can e.g. B. due to the growth of the child or the beginning of puberty or the end of the remission phase may no longer be sufficient and should be adjusted together with the responsible diabetologist.
- Forgot bolus or meal incorrectly calculated
- technical defect in the pump
- Air bubbles in the system
- Defects in the catheter or leaky tube
- Catheter has been in place for too long
If the values are too high during insulin pump therapy, there may be problems with insulin delivery, there may be an increased need for insulin, the insulin may not work as usual, or the pump may be set incorrectly. If a value of 250 mg / dl (14 mmol / l) is exceeded, the ketone / acetone must be checked. If the cause cannot be found and the values corrected, the diabetes team should be contacted.
by Dr. med. Nicolin Datz
Senior Physician Pediatrics III, Center for Pediatric and Adolescent Medicine "Auf der Bult",
Center for Pediatric and Adolescent Medicine "Auf der Bult",
Janusz-Korczak-Allee 12, 30173 Hanover,
Email: [email protected]
Published in: Diabetes-Eltern-Journal, 2015; 8 (4) pages 24-26
Latest Parents and Carers articles
- What are you going to choose passion or skills
- What should people change in their lives?
- What is your experience with running barefoot
- Why is James Harden bad for basketball
- What is a Video Marketing Tool
- What questions can I ask an interviewer?
- Dark matter affects the speed of the planet
- What are the cheap attractions in London
- How do I earn marketing with LinkedIn
- Which photo site pays off the most
- What are the types of steam
- Why should governments hide extraterrestrials?
- Physicists feel smart
- Physical relationship is important in a relationship
- What are predictive modeling analytics
- Is milk in liters or kilos
- How is the military changing you
- Why has China's GDP dropped?
- What business made you rich
- How much does WordPress hosting cost in HostGator
- Why didn't Molly Weasley like Hermione
- Which army has the best special forces
- Why is 2020 so important
- May foreigners Singaporeans